Alert archive / Texas / Flash Flood Warnings in 2020

Flash Flood Warning 10, NWS Austin/San Antonio, TX

May 24, 2020Frio County, Texas

NWS Austin/San Antonio, TX issued this flash flood warning at May 24, 2020, 8:32 PM CDT for Frio County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 8:32 PM CDT (01:32 UTC)
Expired
May 24, 2020, 10:51 PM CDT
In force
2 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Frio County, TX

The radar

The Laughlin AFB radar (KDFX), 100 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2650 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

029 
WGUS54 KEWX 250132
FFWEWX
TXC163-250430-
/O.NEW.KEWX.FF.W.0010.200525T0132Z-200525T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
832 PM CDT Sun May 24 2020

The National Weather Service in Austin/San Antonio has issued a

* Flash Flood Warning for...
  Western Frio County in south central Texas...

* Until 1130 PM CDT.

* At 832 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 3 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Pearsall, North Pearsall, Moore, Bluff, Divot, Derby, and Frio 
  Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 2903 9940 2904 9902 2872 9901 2869 9941
      2870 9941 2875 9941 2887 9941 2889 9941
      2891 9941 2900 9941 2902 9941 2903 9941

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 2 HOURS 

$$

BF
1 follow-up statement
927 
WGUS74 KEWX 250351
FFSEWX

Flash Flood Statement
National Weather Service Austin/San Antonio TX
1051 PM CDT Sun May 24 2020

TXC163-250401-
/O.CAN.KEWX.FF.W.0010.000000T0000Z-200525T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frio TX-
1051 PM CDT Sun May 24 2020

...FLASH FLOOD WARNING IS CANCELLED FOR WESTERN FRIO COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 2903 9940 2904 9902 2872 9901 2869 9941
      2870 9941 2875 9941 2887 9941 2889 9941
      2891 9941 2900 9941 2902 9941 2903 9941

$$

BF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at May 24, 7:11 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 24, 7:11 PM CDT, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
711 PM CDT Sun May 24 2020

.UPDATE...
Added a new Severe Thunderstorm Watch for Comal up to Williamson
county and westward into the Hill County.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT Sun May 24 2020/

AVIATION...
Clusters of Thunderstorms are ongoing over Austin, west of San
Antonio and South of Del Rio as of Friday evening. Models show these
clusters of storms generally moving eastward through the evening. Due
to their isolated nature exact timing will be difficult to predict
but the best chances will run through 07z-09z tonight. Behind the
storms MVFR cigs should build in through mid-morning on Monday.
Showers will linger through mid-day as well. Looking ahead another
round of showers and storms will be possible late tomorrow afternoon
into Tuesday morning.

PREV DISCUSSION... /ISSUED 603 PM CDT Sun May 24 2020/

UPDATE...
New Severe Thunderstorm Watch issues for the counties along and west
of US HWY 281. This should be the focus of severe weather through the
first part of the evening and overnight hours. Recent runs of the
HRRR show the complex of storms slowly developing across the Rio
Grande moving eastward towards the I-35 corridor.

Additional storms are ongoing from Austin to Bastrop. These storms
have produced some quarter to half dollar sized hail. The threat with
these storms is more transient as updrafts quickly form, drop the
hail, and then collapse.

PREV DISCUSSION... /ISSUED 249 PM CDT Sun May 24 2020/

SHORT TERM (Tonight through Monday Night)...
An area of showers and storms along the Highway 77 corridor
continues early this afternoon. Deeper moisture along with daytime
heating has allowed for scattered convection, some likely producing
heavy rainfall, to develop and move northward over the mentioned
area. Hi-res models generally show this convection continuing for
another couple hours, then gradually weakening. We will need to
monitor for the possibility of any outflow boundaries propagating
westward to serve as an additional focus for convection for counties
along and east of I-35/I-37.

Farther west, convection continues to develop over the higher
terrain of Mexico to the west of the Rio Grande. The overall setup
is fairly similar to yesterday, with steep mid-level lapse rates,
plenty of instability with MLCAPE around 3500 J/kg but with a
marginal amount of shear. Despite the lack of shear, the chance for
severe weather along the Rio Grande plains and southern Edwards
Plateau looks decent this afternoon and evening. Val Verde county is
already under Severe Thunderstorm Watch #218 until 8 PM this
evening.

As we head into the late evening and overnight hours, the activity
moving out of the Rio Grande plains should manage to develop into a
complex of thunderstorms while moving eastward. The global models
are in fairly good agreement in showing this scenario and indeed the
latest GOES Differential WV loop does show what appears to be a
shortwave trough axis moving through the Big Bend and northern
Mexico. The mesoscale models differ in where the convection will
initially develop, but do all show some activity developing near the
Rio Grande and moving eastward overnight. Suspect we could see a few
severe storms during the overnight hours, especially if the
convection congeals into an MCS. While there would be a concern for
large hail, damaging thunderstorm would be also be favored. Frequent
lightning and heavy rainfall will also accompany the stronger
storms.

On Monday, the flow aloft manages to strengthen some as a trough
axis drops southward into far west Texas. The models again show a
similar scenario where convection develops over the Rio Grande
plains or southern Edwards Plateau during the early evening hours.
Convection chances look very good as we will also have additional
lift provided by a cold front moving in from the northwest. We will
again show high rain chances across most of south central Texas from
late Monday evening, through the overnight hours and into early
Tuesday morning.

LONG TERM (Tuesday through Sunday)...
As model trends have shifted the more elevated period for higher QPF
potential along the cold front and larger upper disturbance, so goes
the increase in QPF for Tuesday morning over southeast counties.
Otherwise the daily QPF trends should not show much change in the
long-term part of the forecast.

As the past several rounds of convection have been driven by winds
and thus pushing activity eastward faster, concerns for cumulative
precipitation runoff concerns have eased in the medium range as well.
In hindsight, the weekend period continuing through Wednesday should
reflect several broad areas of 2-5 inch with isolated higher
pockets mostly as projected, but the lower end of the forecast
totals should end up being more common, and a few locations may end
up with totals below half an inch through the period. This is a
typical dilemma for late May upper trough patterns, and especially
those that are temporarily cut off from the polar westerlies aloft
and driven by MCV influences. With the front on the heels of the
late Monday night storm complex, there is a good chance that rain
chances will wane further for the period from Tuesday afternoon
through Wednesday. Mid week rain chances should continue to contract
NEwd towards the now more compact upper low forecast over the Red
River Valley by 00Z Thursday.

Unstable NW flow aloft on the back-side of the upper low late in the
week as it leans east to the Ark-La-Tex; then, Friday, a high
amplitude pattern over the Wrn US results in a retrogression of the
upper low that by this time is showing a good signal of filling in
and weakening. After low PoP slight boost of mostly slight chances
carry into Thursday night, Friday and Saturday PoPs show a slight
bump in rain chances, but mainly for the air mass diurnal variety.
The ECM trends for next weekend continued an even more stable
picture, with the 12Z run depicting a large upper ridge establishing
dominance over Central and West TX by Saturday.

Given the expectation of more reductions in the long term, a subtle
bump was given to high temp forecasts versus the guidance blends
from Tuesday onward.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              69  84  66  81  64 /  80  50  70  60  30
Austin Bergstrom Intl Airport  68  83  66  81  63 /  80  50  70  60  30
New Braunfels Muni Airport     70  84  65  81  63 /  80  40  70  60  30
Burnet Muni Airport            68  82  63  78  61 /  80  40  70  60  20
Del Rio Intl Airport           70  88  67  86  64 /  60  20  60  30  10
Georgetown Muni Airport        68  82  65  79  64 /  70  50  70  60  30
Hondo Muni Airport             69  85  65  85  63 /  80  30  70  40  20
San Marcos Muni Airport        68  83  65  81  62 /  80  40  70  60  30
La Grange - Fayette Regional   71  85  67  82  64 /  70  60  70  70  40
San Antonio Intl Airport       70  85  66  82  64 /  70  40  80  60  20
Stinson Muni Airport           71  85  67  82  65 /  70  40  70  60  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Treadway
Long-Term...05
Decision Support...YBVP
Hazardous weather outlook, May 24, 3:22 AM CDT, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
322 AM CDT Sun May 24 2020

TXZ171>173-183>194-202>209-217>225-228-250830-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
322 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

There is a slight risk of severe thunderstorms late this afternoon
through tonight. Hail in excess of 1 inch (perhaps as large as 2
inches west of a line from Rock Springs to Eagle Pass) and
damaging wind gusts as well as locally heavy rain potentially
leading to minor flooding impacts are all possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Rain chances continue through Tuesday. Strong storms and locally
heavy rainfall will return to the forecast on Monday night into
Tuesday. Although Wednesday looks less wet, shower and
thunderstorm chances will remain in the forecast Thursday into
next weekend and concerns for flooding may return.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today through tonight and
again Monday night.

In the hours before

Local storm report, May 24, 7:19 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
719 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND DMG     1 SSE EAGLE PASS        28.70N 100.49W
05/24/2020                   MAVERICK           TX   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PART OF AN AWNING
            BLOWN OFF NEAR DOWNTOWN EAGLE PASS.

&&

AAT
Local storm report, May 24, 7:30 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             1 SSE GARNER STATE PARK 29.59N 99.74W
05/24/2020  E1.25 INCH       UVALDE             TX   PUBLIC

            HALF DOLLAR SIZE HAIL REPORTED AT GARNER
            STATE PACK.

&&

YBVP
Local storm report, May 24, 7:47 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
747 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 WNW MCKINNEY FALLS ST 30.19N 97.77W
05/24/2020  E1.00 INCH       TRAVIS             TX   PUBLIC

            REPORTS OF QUARTER SIZED HAIL STILL ONGOING
            ACROSS SOUTH AUSTIN.

&&

AAT
Local storm report, May 24, 7:48 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
748 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      3 WNW MCKINNEY FALLS ST 30.19N 97.77W
05/24/2020                   TRAVIS             TX   TRAINED SPOTTER

            SPOTTER ALSO REPORTED ONGOING LOTS OF STREET
            FLOODING AND FLOODING ALONG I-35 IN AREAS OF
            CONSTRUCTION DUE TO THE HEAVY RAINFALL.

&&

AAT
Local storm report, May 24, 8:13 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
813 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     HAIL             1 E AUSTIN              30.28N 97.73W
05/24/2020  U1.00 INCH       TRAVIS             TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0327 PM     HAIL             2 E MANOR               30.34N 97.52W
05/24/2020  U1.00 INCH       TRAVIS             TX   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

0558 PM     HAIL             1 E SUNSET VALLEY       30.23N 97.78W
05/24/2020  U1.25 INCH       TRAVIS             TX   PUBLIC

            REPORT FROM MPING: HALF DOLLAR (1.25 IN.).

0605 PM     HAIL             2 E SUNSET VALLEY       30.24N 97.77W
05/24/2020  U1.50 INCH       TRAVIS             TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Local storm report, May 24, 8:23 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
823 PM CDT SUN MAY 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     FLOOD            2 SW SUNSET VALLEY      30.20N 97.82W
05/24/2020                   TRAVIS             TX   PUBLIC

            REPORT FROM MPING: RIVER/CREEK OVERFLOWING;
            CROPLAND/YARD/BASEMENT FLOODING.

0810 PM     FLASH FLOOD      1 E TANGLEWOOD FOREST   30.17N 97.83W
05/24/2020                   TRAVIS             TX   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:03 PM CDTSpecial Weather StatementEWXFrio57 min
May 24, 7:06 PM CDTSpecial Weather StatementEWXZavala54 min
May 24, 7:10 PM CDTSevere Thunderstorm WarningEWXFrio, Medina, Zavala65 min
May 24, 7:34 PM CDTFlash Flood Warning Considerable damage threatEWXBandera, Medina, Real, Uvalde3 hr
May 24, 7:37 PM CDTFlash Flood Warning Considerable damage threatEWXTravis5 hr
May 24, 7:43 PM CDTTornado WarningEWXBandera, Medina32 min
May 24, 7:49 PM CDTTornado WarningEWXFrio26 min
May 24, 7:52 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala68 min
May 24, 7:55 PM CDTSevere Thunderstorm WarningEWXTravis41 min
May 24, 8:00 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bandera, Bexar, Blanco, Burnet, Comal and 8 more60 min
May 24, 8:04 PM CDTTornado WarningEWXBexar, Medina26 min
May 24, 8:14 PM CDTAreal Flood AdvisoryEWXDimmit, Frio, Maverick, Zavala3 hr
May 24, 8:25 PM CDTTornado WarningEWXBexar, Comal, Guadalupe35 min
May 24, 8:43 PM CDTAreal Flood AdvisoryEWXDimmit, Maverick, Zavala2 hr
May 24, 8:46 PM CDTTornado WarningEWXFrio29 min
May 24, 8:50 PM CDTSevere Thunderstorm WarningEWXDimmit23 min
May 24, 8:54 PM CDTSevere Thunderstorm WarningEWXBexar, Blanco, Caldwell, Comal, Gonzales, Guadalupe and 4 more66 min
May 24, 8:59 PM CDTSevere Thunderstorm WarningEWXAtascosa, Bexar, Frio, Karnes, Medina, Wilson61 min
May 24, 9:03 PM CDTFlash Flood Warning Considerable damage threatEWXBexar4 hr
May 24, 9:19 PM CDTFlash Flood Warning Considerable damage threatEWXBexar, Blanco, Comal, Kendall4 hr
May 24, 9:30 PM CDTFlash Flood Warning Considerable damage threatEWXBlanco, Burnet, Comal, Gillespie, Hays, Llano and 1 more4 hr
May 24, 9:49 PM CDTAreal Flood AdvisoryEWXAtascosa, Bexar, Frio, Medina, Wilson3 hr
May 24, 9:57 PM CDTSevere Thunderstorm WarningEWXBastrop, Caldwell, Gonzales, Guadalupe, Hays63 min
May 24, 10:04 PM CDTSevere Thunderstorm WarningEWXAtascosa, DeWitt, Gonzales, Karnes, Wilson56 min
May 24, 10:58 PM CDTSpecial Weather StatementEWXDeWitt, Gonzales62 min
May 24, 11:12 PM CDTSevere Thunderstorm WarningEWXDeWitt, Gonzales, Lavaca48 min
May 24, 11:18 PM CDTTornado WarningEWXDeWitt27 min
May 24, 11:28 PM CDTSevere Thunderstorm WarningEWXFayette, Gonzales, Lavaca47 min
May 24, 11:50 PM CDTTornado WarningEWXBastrop, Caldwell, Fayette, Gonzales, Lavaca25 min
May 24, 11:59 PM CDTSpecial Weather StatementEWXLavaca61 min
May 25, 12:11 AM CDTSpecial Weather StatementEWXCaldwell49 min
May 25, 6:07 AM CDTSpecial Weather StatementEWXBexar53 min
May 25, 6:15 AM CDTRiver Flood WarningEWXCaldwell, Hays3 hr
May 25, 6:18 AM CDTRiver Flood WarningEWXCaldwell, Gonzales27 hr
May 25, 8:33 AM CDTAreal Flood AdvisoryEWXBexar3 hr
May 25, 11:49 AM CDTAreal Flood AdvisoryEWXBlanco, Gillespie, Kendall3 hr
May 25, 12:35 PM CDTAreal Flood AdvisoryEWXHays3 hr
May 25, 3:07 PM CDTRiver Flood WarningEWXBexar, Wilson18 hr
May 25, 6:20 PM CDTSpecial Weather StatementEWXVal Verde40 min
May 25, 6:35 PM CDTSevere Thunderstorm WarningEWXVal Verde40 min

Nearby

Flash Flood Warnings in Texas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.